DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20182679

A retrospective study of Adverse Drug Reactions in a tertiary care centre

V. J. Ambika Abhishake, S. Basalingappa, Arun Gopi, More Pankaj Daulat

Abstract


Background: Adverse drug reactions (ADRs) are a major concern in present day clinical practice. They are inevitable consequences of drug therapy; as no pharmacotherapeutic agent is completely free from noxious and unintended effects. They are major contributors for morbidity, mortality and hospitalization of the patients increasing the economic burden on the society and uncertainty in clinical outcomes.

Methods: This was a retrospective observational study, extending over 6 months (September 2016 to February 2017). A total of 290 cases were studied, excluding the geriatric age group. The data was collected using CDSCO ADR reporting form. A comparison of ADR between males and females was made; based on the organ system affected and the category of drug using “proportion test”.

Results: The study showed the ADR incidence was equal in both sexes (≈50%). It was observed that majority ADRs were from gastro intestinal system (39%) followed by CNS (20%) and skin and soft tissue (14%). Constipation was found to be the most common of the reported ADRs (18%) followed by vomiting (9%) and diarrhoea (8%).

Conclusions: ADRs are a major cause of morbidity worldwide. Several studies; including the present one, has shown GIT to be the most common system affected. Frequency of ADRs can be reduced by careful follow up and a robust hospital based pharmacovigilance setup.


Keywords


Adverse Drug Reactions, Clinical trials, CDSCO, Pharmacovigilance

Full Text:

PDF

References


Nebeker JR, Barach P, Samore MH. Clarifying adverse drug events: a clinician's guide to terminology, documentation, and reporting Ann Intern Med. 2004 May 18;140(10):795-801.

Robert L, Laura W, Ryan S, Annie S, Jian Y, Graciela G. Towards Internet-Age Pharmacovigilance: Extracting Adverse Drug Reactions from User Posts in Health-Related Social Networks Workshop on Biomedical Natural Language Processing. 2010:117-124.

Alvarez A, Carvajal A, Bégaud B, Moride Y, Vega T, Arias LH. Under-reporting of adverse drug reactions. Estimate based on a spontaneous reporting scheme and a sentinel system. Eur J Clin Pharmacol. 1998 Aug;54(6):483-8.

Akici, Ahmet, Oktay, Sule. Rational Pharmacotherapy and Pharmacovigilance. Current drug safety. 2007;2:65-9.

Berlin JA, Glasser SC, Ellenberg SS. Adverse event detection in drug development: recommendations and obligations beyond phase 3. Am J Public Health. 2008 Aug;98(8):1366-71.

Rabbur R, Emmerton L. An introduction to adverse drug reporting system in different countries. Intl J Pharm Prac. 2005;13(1):91-100.

Parthasarathi G, Olson S. Adverse drug Reactions. A textbook of Clinical Pharmacy Practice by Parthasarathi G, Karin Nyfort-Hansen, and Nahata MC. Orient Longman. 2004;8:84-6.

Gupta A, Anjleen K, Shukla P, Chhabra H. Adverse Drug Reactions pattern in a tertiary level teaching hospital: A Retrospective Study. Indian J of Pharm Prac. 2017;10(1):27-31.

Fatima S, Noor S, Fatima A, Fatima H, Mohd AH, Khan MU. Study on Incidence of Adverse Drug Reaction in Hospitalized Patients in Teaching Hospital. Indo American J of Pharm Rese. 2013:3(10).

Vijendra R, Pundarikaksha HP, Gopal MG, Girish K, Vasundara K, Jyothi R. A Prospective study of cutaneous adverse drug reaction in a tertiary care hospital. Nat J of Bas Med Scie. 2013:3(1):44-51.

Acharya T, Mehta D, Shah H, Dave J. Pharmacovigilance study of adverse cutaneous drug reactions in a tertiary care hospital. Nat J Phys Pharm Pharma. 2013;3:75-81.

Chan SL, Ang X, Sani LL, Winther M, Liu J, Brunham LR, et al. Prevalence and characteristics of adverse drug reactions at admission to hospital: a retrospective observational study. Br J Clin Pharmacol. 2016 Dec;82(6):1636-46.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions tertiary center in Jammu, India: Indian Dermatol Online J. 2015 May-Jun;6(3):168-71.

Nelson AD, Camilleri M. Opioid-induced constipation: advances and clinical guidance. Therapeutic Advances in Chronic Disease. 2016;7(2):121-34.

Nelson AD, Camilleri M. Chronic opioid induced constipation in patients with nonmalignant pain: challenges and opportunities. Therapeutic Advances in Gastroenterology. 2015;8(4):206-20.

Ferrari A, Spaccapelo L, Gallesi D, Sternieri E. Focus on headache as an adverse reaction to drugs. The J of Heada and Pain. 2009;10(4):235-9.

Shrivastava M, Uchit G, Chakravarti A, Joshi G, Mahatme M, Chaudhari H. Adverse drug reactions reported in Indira Gandhi government medical college and hospital, Nagpur. JAPI. 2011;59:1-4.

Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol. Jun 2001;137:765-70.

Craig KS, Edward WC, Anthony AG. Cutaneous drug reactions. Pharmacol Rev. 2001;53:357-79.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care centre. Indian J Pharmacol. 2004;36:292-95.

Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among in patients in a north Indian referral hospital. Natl Med J India. 2000;13:16-8.

Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Indian J Dermatol Venereol Leprol. 1999;65:14-7.

Gurmesa LT, Dedefo MG. Factors Affecting Adverse Drug Reaction Reporting of Healthcare Professionals and Their Knowledge, Attitude, and Practice towards ADR Reporting in Nekemte Town, West Ethiopia. Bio Med Resea Internat. 2016;2016:5728462.